Information about the risk of cytomegalovirus reactivation in patients with inflammatory bowel disease has been added to the Product Information for Azathioprine.
Azathioprine is used as an immunosuppressant antimetabolite. It can be used alone or in combination with corticosteroids and/or other immunosuppressive drugs and procedures.
Cytomegalovirus ( CMV ) is a common viral infection that normally remains dormant until reactivated when T-lymphocyte mediated immunity is compromised.
CMV viraemia can lead to secondary haemophagocytic syndrome.
The Product Information ( PI ) update is the result of a TGA ( Therapeutic Goods Administration ) review of two cases of CMV reactivation associated with oral use of Azathioprine.
The precautions section of the PI now advises that CMV viraemia resulting in severe pneumonitis and haemophagocytic syndrome in patients with inflammatory bowel disease has been reported in the literature. It recommends that caution be exercised and specialist literature consulted when assessing the risk of CMV reactivation and inflammatory bowel disease deterioration.
Four cases of CMV reactivation and/or haemophagocytic syndrome associated with Azathioprine have been reported to the TGA since 1992. ( Xagena )
Source: TGA - Medicines Safety Update, Volume 5, Number 3, 2014